MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION RUNTHROUGH NS; WIRE, GUIDE, CATHETER

TERUMO MEDICAL CORPORATION RUNTHROUGH NS; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/23/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The user facility reported that during a cardiac catheterization interventional cardiology procedure, the tip of the involved runthrough ns broke off and was left behind in the patient's coronary artery.No further intervention was performed, and the patient was stable.No blood loss was reported.There is not a direct allegation that the reported device caused or contributed to patient injury and/or need for medical intervention.Additional information was received on 29 feb 2024: other devices used included three (3) different pca balloons (2.0x15, 1.0x10, 2.0x8nc) tig catheter, ebu catheter, wire extension, turnpike catheter, and 2.25x18 drug eluding stent.
 
Additional Manufacturer Narrative
A5: ethnicity: not provided for animal use.A6: race: not provided for animal use.D4: lot number: requested, unknown.D4: expiration date: unknown due to unknown lot number.D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.H4: device manufacture date: unknown due to unknown lot number.Since the actual sample was not returned, investigation of it could not be performed.Since the lot number was unknown, history investigation of the product with the involved product code/lot number could not be performed.In the past three years for the product with the involved product code, we have not received any events caused by the manufacturing process.Based on our past knowledge, we have been aware that the guidewire was fractured when the following force a) - d) was applied.We have also been aware that there was regularity in the shape of fractured section on the wire depending on the mechanism leading to the fracture.A) when pulling force was applied.Fractured surface: dimple pattern was found.Fractured section: it was tapered, and the fractured surface was slanted.B) when repeated 90° bending force was applied.Fractured surface: dimple pattern was found.Fractured section: it was curved.C) when pulling force was applied in a looped state.Fractured surface: it was twisted.Fractured section: it was curved and tapered.D) when torque force was applied.Fractured surface: it was twisted.Fractured section: it was twisted.When the removal operation is performed under each condition of a) - d), the platinum coil is unraveled and elongated.We have been aware that when removal force was further applied continuously, the platinum coil fractures.Based on the investigation result, since the actual sample was not returned, it was not possible to clarify the cause of occurrence.Ashitaka factory is always making efforts to maintain the product quality by performing following controls.After the product assembling process, 100% visual inspection is performed to confirm that the coil is not deformed.After the product assembling process, the outer diameter is measured on 100% basis to confirm that there is no anomaly on it.In the shipping inspection, pulling strength is measured on sampling basis per product code/lot to confirm that there is no anomaly in strength.Instruction for use (ifu) of this product includes the following warning: "if any resistance to the runthrough ns or the dilatation catheter is felt during manipulation or if the shape, behaviour or position of the guide wire's tip seems improper, e.G., in a case where the tip is trapped due to vessel spasm or some other cause or the tip is folded as shown in fig.2, stop manipulating the guide wire (and the catheter) and determine the cause carefully by fluoroscopy and take suitable remedial actions.Then remove the guide wire slowly, without turning, to exchange it for a new one.Continuing guide wire or catheter manipulation in the said situations may result in damage to the vessel, damage to or separation of the guide wire's tip, and/or damage to the dilatation catheter." terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Additional Manufacturer Narrative
Visual and magnifying inspections: the distal end had been fractured, and was missing, including the coil.The length of niti-core wire was approximately 23mm.Since the length of platinum coil section is 30mm, it was inferred that the missing length was approximately 7mm.No anomaly was found in other sections.Electron microscopic inspection: the fractured section of niti-core wire had been tapered.The fractured surface was slanted.Dimple patterns (hole-shaped patterns) were found on the fractured surface.Confirmation of the outer diameter of stainless-steel coil section the factory's specifications.No anomaly was found.Simulation test: based on our past knowledge, we have been aware that the guidewire was fractured when the following force a) - d) was applied.We have also been aware that there was regularity in the shape of fractured section on the wire depending on the mechanism leading to the fracture.A) when pulling force was applied.· fractured surface: dimple pattern was found.· fractured section: it was tapered, and the fractured surface was slanted.B) when repeated 90° bending force was applied.· fractured surface: dimple pattern was found.· fractured section: it was curved.C) when pulling force was applied in a looped state.· fractured surface: it was twisted.· fractured section: it was curved and tapered.D) when torque force was applied.· fractured surface: it was twisted.· fractured section: it was twisted.When the removal operation is performed under each condition of a) - d), the platinum coil is unraveled and elongated.We have been aware that when removal force was further applied continuously, the platinum coil fractures.Based on the investigation result, as a possible cause of this case, following factor was inferred.However, since the details of procedure were unknown, it was not possible to clarify the cause of occurrence.The distal end of actual coil was trapped for some reason.In that condition, pulling force was applied to the involved section, causing the niti-core wire inside the platinum coil to fracture.Subsequently, removal operation was performed.As a result, the platinum coil was elongated and fractured.Ashitaka factory is always making efforts to maintain the product quality by performing following controls.After the product assembling process, 100% visual inspection is performed to confirm that the coil is not deformed.After the product assembling process, the outer diameter is measured on 100% basis to confirm that there is no anomaly on it.In the shipping inspection, pulling strength is measured on sampling basis per product code/lot to confirm that there is no anomaly in strength.Instructions for use (ifu) of this product includes the following warning: "if any resistance to the runthrough ns or the dilatation catheter is felt during manipulation or if the shape, behaviour or position of the guide wire's tip seems improper, e.G., in a case where the tip is trapped due to vessel spasm or some other cause or the tip is folded as shown in fig.2, stop manipulating the guide wire (and the catheter) and determine the cause carefully by fluoroscopy and take suitable remedial actions.Then remove the guide wire slowly, without turning, to exchange it for a new one.Continuing guide wire or catheter manipulation in the said situations may result in damage to the vessel, damage to or separation of the guide wire's tip, and/or damage to the dilatation catheter.".

Brand Name
RUNTHROUGH NS
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
4103927218
MDR Report Key18923692
Report Number9681834-2024-00036
Device Sequence Number6189099
Product Code DQX
UDI-Device Identifier04987350779373
UDI-Public04987350779373
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K063695
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number25-1011
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2024
Supplement Date Received by Manufacturer04/09/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.25X18 DRUG ELUDING STENT; EBU CATHETER; PCA BALLOONS (2.0X15, 1.0X10, 2.0X8NC); TIS CATHETER; TURNPIKE CATHETER; WIRE EXTENSION
Outcome Attributed to Adverse Event Other;
Patient SexUnknown